Virginia, 2024Tornado in Virginia, June 5, 2024
June 5, 2024 · NWS LWX · 1 event in 1 county or zone
On the afternoon and evening of Wednesday, June 5th, 2024, a warm front slowly lifted northeast across the eastern Panhandle of West Virginia into northern Virginia as well as central and northeastern Maryland. At the same time, low pressure tracked along the warm front causing severe thunderstorms and tornadoes to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon and evening of Wednesday, June 5th, 2024, a warm front slowly lifted northeast across the eastern Panhandle of West Virginia into northern Virginia as well as central and northeastern Maryland. At the same time, low pressure tracked along the warm front causing severe thunderstorms and tornadoes to develop. Over a dozen tornadoes were confirmed in just under six hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 5, 1:39 PM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 5, 1:39 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EDT Wed Jun 5 2024
.SYNOPSIS...
Unsettled weather today through Thursday as a series of fronts
cross the region. Mostly dry conditions on Friday in the wake of
the cold front. A slow moving upper trough approaches the area
from the Great Lakes this weekend leading to more unsettled
conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
This afternoon is shaping up to be pretty active across the
region. The air mass across the region is characterized by
temperatures in the upper 70s to low 80s with dew points into
the low 70s. Expect multiple rounds of thunderstorms this
evening, with severe weather and flash flooding both possible.
- Severe weather threat - This has resulted in around 1000-1500
J/kg of MLCAPE. The shear across the region isn't overly
impressive at this time, especially in the lower levels.
However, there is enough mid- level shear out there that
pretty much any individual cell along the warm front is
spinning at this point. Nothing seems to be reaching the
surface at this point, but certainly a volatile environment
this afternoon right along the warm front. Storms seems to be
taking on a very low-topped supercellular structure, so will
be watching very subtle rotation signatures very closely.
- Flash flooding threat - not much has changed from the earlier
forecast honestly. With the ongoing convection, there have
been recent reports of almost an inch of rain in 20-30 minutes
or so with some of the stronger storms. Should that make it to
the metros, that could be an issue. PWATs are closing in on 2"
across the area, so would expect torrential rainfall with
pretty much anything that develops today. The warm front will
provide a focal point for convection, with multiple rounds
possible. Widespread rainfall amounts of 1-2 inches seems
likely, with isolated amounts up to 3-4 inches is possible
where stronger thunderstorms develop.
Showers are likely going to linger into tonight given the
continued southerly flow bringing in very moist air. This will
also bring in some lower clouds and potentially some patchy
dense fog. Low temperatures will be very warm, staying in the
70s for most.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The leading mid-level shortwave moves east of the area Thursday
morning, as a weak cold front continues its slow trek through the
area. This boundary is likely to produce a broken line of showers
and thunderstorms during the late morning to afternoon, mostly along
and east of the Blue Ridge. Additional showers could develop in the
Alleghenies. Very warm afternoon temperatures in the low to mid 80s,
with some spots possibly reaching the upper 80s.
Not much cooling in wake of the front for Thursday night as lows
settle in the upper 50s to mid 60s. High pressure starts to build in
from the west Friday as westerly winds around 5-10 mph continue.
Aside from a few showers in the Alleghenies, mostly dry conditions
are forecast Friday. Afternoon highs will be closer to normal, in
the upper 70s to low 80s. Seasonal lows Friday night in the 50s,
with low 60s along the immediate Western Shore and Potomac River.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper level troughing will remain over the Mid-Atlantic throughout
the long term period. There still remains a good bit of model
discrepancies with regards to when and where a cutoff low develops
within the upper level troughing. Guidance also varies on how far
south the low will go, but general consensus is having the low track
towards SE Canada and the northeast US throughout the weekend and
into early next week. With upper level troughing overhead, diurnal
precipitation chances, albeit low (<40% PoPs) are possible each day.
Saturday looks to be the driest with precipitation chances being
confined to the northwestern portions of the forecast area. The best
chances for precipitation will be Sunday into Monday as a cold front
and associated low pressure system move through the area.
Temperatures each day will be in the 70s to low 80s with higher
elevations staying in the 60s. Overnight lows will be in the 50s for
most locations. However, those along and east of I-95 and in metro
areas may stay in the low 60s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The first round of thunderstorms is moving through all TAF sites
at this time and should last anywhere from 2 to 3 hours.
Generally expecting showers during this time with a few embedded
thunderstorms here and there. This was depicted in the TAFs with
the tempo group, as the majority will likely just be showers for
this round.
Another round of thunderstorms is possible this evening. Had a
bit less confidence in this round, but decided to still have
some depiction of it within all TAFs, except MRB.
Showers and storms decrease late this evening after the second
round, though given the moist air mass in place, would expect
some lingering showers into the overnight. Low clouds are
likely to build in again at BWI and MTN tonight, and could reach
as far west as MRB, IAD, and DCA though confidence is low at
this time. Best confidence in IFR CIGs tonight is at BWI and
MTN.
A cold front will push through on Thursday, bringing yet another
round of showers and thunderstorms to the TAF sites. MRB should
be just showers during the morning hours before instability is
able to build. However, the rest of the TAF sites could see
thunderstorms during the early-mid afternoon.
High pressure builds into the region Thursday night into Friday,
bringing dry conditions and continued west winds.
Westerly winds blowing 5 to 10 knots on Saturday become light and
variable overnight. Winds pick up slightly on Sunday, gusting 15-20
knots while blowing out of the northwest. Prevailing VFR conditions
are expected this weekend with sub-VFR conditions possible during
afternoon showers and thunderstorms on Sunday.
&&
.MARINE...
The first of what could be two rounds of convection this evening
is approaching the waters at this time. Pretty much any decent
cell that has developed has at least some rotation, so
waterspouts are possible this afternoon in addition to the
threat for some 34+ knot wind gusts.
Increasing southerly winds tonight into Thursday morning will likely
result in SCA conditions in the open waters of the central and
southern Chesapeake Bay, along with the Lower Tidal Potomac.
Winds turn out of the southwest Thursday morning ahead of the
approaching cold front. As the cold front pushes through late
morning into the afternoon, thunderstorms may develop once
again, with some SMWs potentially needed.
Winds will then turn out of the west Thursday afternoon in the
wake of this cold front. At this time, winds are forecast to
remain below SCA level.
Westerly winds around 5-10 knots Friday, with dry conditions.
Westerly winds on Saturday may briefly gust 15-20 knots in the
afternoon, especially in the northern portions of the Chesapeake
Bay. Winds diminish overnight before shifting to northwesterly on
Sunday, gusting 15-20 knots during the afternoon. SCAs are possible
Sunday afternoon in the northern portions of the Tidal Potomac and
Chesapeake Bay.
&&
.TIDES/COASTAL FLOODING...
With a steady southerly flow in place across the region, tidal
anomalies have been on the increase today. This paired with the
approaching new moon have brought several sites to minor flood
stage in the past couple of high tide cycles. This will continue
through the Thursday morning high tide cycle, where Annapolis
could even approach Moderate flood stage. A cold front crosses
the area early Thursday, with the resulting west winds causing
tidal anomalies to drop by Thursday evening/night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flood Watch until 10 PM EDT this evening for MDZ011-013-014-
503>506.
Coastal Flood Advisory until 5 PM EDT this afternoon for
MDZ017.
VA...Flood Watch until 10 PM EDT this evening for VAZ053-054-506-
526-527.
WV...None.
MARINE...Small Craft Advisory from 2 AM to noon EDT Thursday for ANZ532-
533-537-540-541.
Small Craft Advisory from 10 PM this evening to 2 PM EDT
Thursday for ANZ534-543.
&&
SYNOPSIS...KRR
NEAR TERM...CJL/KRR
SHORT TERM...KRR
LONG TERM...AVS/CJL
AVIATION...AVS/CJL
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...CJLHazardous weather outlook, Jun 5, 3:27 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
427 PM EDT Wed Jun 5 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-062030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
427 PM EDT Wed Jun 5 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Flood Watch is in effect for the Washington DC and Baltimore
Metro areas through 10 PM this evening. Multiple rounds of heavy
showers and thunderstorms could produce scattered instances of
flash flooding in urban areas.
Elsewhere, heavy rainfall could produce isolated instances of
flooding.
Isolated severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening. A tornado or two is
also possible. Special Marine Warnings may be needed as strong
storms cross the waters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-062030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
427 PM EDT Wed Jun 5 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Flood Watch is in effect for the Washington DC and Baltimore
Metro areas through 10 PM this evening. Multiple rounds of heavy
showers and thunderstorms could produce scattered instances of
flash flooding in urban areas.
Elsewhere, heavy rainfall could produce isolated instances of
flooding.
Isolated severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening. A tornado or two is
also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-062030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
427 PM EDT Wed Jun 5 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Heavy rainfall could produce isolated instances of flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 5, 1:39 PM EST, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
239 PM EDT Wed Jun 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Marine Tstm Wind Quantico Marine Corp 38.51N 77.30W
06/05/2024 M48 mph Prince William VA AWOS
A wind gust of 42 knots (48 MPH) was measured by the
AWOS at Quantico Marine Base (KNYG) adjacent to the
tidal Potomac River.
&&
Event Number LWX2403231
DHLocal storm report, Jun 5, 3:16 PM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
416 PM EDT Wed Jun 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Marine Tstm Wind 3 SE Highland Beach 38.90N 76.44W
06/05/2024 E39 mph ANZ532 MD Buoy
A thunderstorm produced an estimated wind gust to 34
knots (39 MPH) near the Thomas Point NOS sensor (TPLM2).
&&
Event Number LWX2403232
DHLocal storm report, Jun 5, 4:00 PM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
500 PM EDT Wed Jun 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Tstm Wnd Dmg 2 NW Kearneysville 39.40N 77.91W
06/05/2024 Berkeley WV Emergency Mngr
Tree down near the intersection of Charles Town Road
and Short Road
&&
Event Number LWX2403233
ADMLocal storm report, Jun 5, 5:27 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
627 PM EDT Wed Jun 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Tstm Wnd Dmg 2 W Kearneysville 39.39N 77.93W
06/05/2024 Berkeley WV Emergency Mngr
Tree down near the intersection of Short Road and
Opequon Lane
&&
Event Number LWX2403234
ADMTornado, Loudoun
- When
- June 5, 5:42 PM EST to 5:43 PM EST
- Where
- Loudoun County, 2.14 mi ESE of Waterford to 1.61 mi S of Stumptown
- Rating
- EF0
- Path length
- 1.05 mi
- Path width
- 125 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.166, -77.565
Staff from the National Weather Service Baltimore/Washington Weather Forecast Office conducted a ground survey of storm damage that occurred north of Leesburg on Wednesday, June 5, 2024.
NWS Doppler Weather Radar in Sterling, Virginia showed a rotating severe thunderstorm that developed a tornado. Radar also showed a tornado damage signature due to lofted debris from the tornado as it was occurring.
The tornado touched down southwest of Garriland Drive, north of Leesburg, in a wooded area where broken trees could be seen. The tornado proceeded north/northeast across Garriland Drive, south of the intersection of Garriland Drive and Turning Leaf Lane, where several trees were uprooted in different directions and|minor vinyl damage and window damage could be seen. The tornado then crossed over Garriland Drive again into a field where tree damage could be seen in the distance. Garriland Drive turns north at this point where the tornado crossed it at London Council Lane. Near London Council Lane, a small tree was uprooted and small branches had been snapped off. The tornado continued northeast towards Springrun Lane where a small shelter had the plastic roof ripped off. Across Springrun Lane, tree damage could be seen going into the woods, but was not found any further beyond this point.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 5 to 8, 202419 deaths · 5 events
- Tornadoes in Maryland, June 5, 20245 injured · $37 million · EF2 · 11 events
- Tornado and Damaging Winds in Michigan, June 5, 20241 death · 4 injured · EF1 · 10 events
- Tornado and Damaging Winds in Ohio, June 5 to 6, 20248 injured · $20,000 · EF2 · 7 events
- Flood and Damaging Winds in Mississippi, June 5, 2024$665,000 · 57 kt wind · 34 events
- Tornado and Flash Flooding in Mississippi, June 5, 2024$360,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, June 5, 2024$32,000 · EF1 · 25 events
- Tornadoes in West Virginia, June 5, 2024$175,000 · EF0 · 3 events
- Flash Flooding and Damaging Winds in Texas, June 5, 2024$58,000 · 56 kt wind · 17 events
- Damaging Winds in Wisconsin, June 5, 2024$105,000 · 55 kt wind · 3 events
- Damaging Wind in Florida, June 5, 2024$75,000 · 52 kt wind · 1 event
- Tornadoes and Damaging Winds in Alabama, June 5, 2024$500 · EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174094.